Virginia, 2025

Damaging Winds in Virginia, September 6, 2025

September 6, 2025 · NWS LWX · 9 events in 3 counties and zones

A cold front spawned numerous showers and thunderstorms, a few of which became severe. A few instances of damaging wind gusts were noted over northern Virginia, near Washington, DC, and over northeastern Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front spawned numerous showers and thunderstorms, a few of which became severe. A few instances of damaging wind gusts were noted over northern Virginia, near Washington, DC, and over northeastern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 2:31 PM EST, 6 minutes earlier.

Area forecast discussion, Sep 6, 2:31 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
331 PM EDT Sat Sep 6 2025

.SYNOPSIS...
A strong cold front will continue to bring strong to severe
thunderstorms to portions of the area, followed by another
prolonged stretch of cooler weather. Canadian high pressure will
build in from the west Monday before settling to the north of
the area Tuesday and Wednesday. A dry cold front will approach
Thursday, with high pressure returning to end the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Several strong to severe thunderstorms are developing across
central and Northeast Maryland and parts of northwest and west-
central Virginia. These storms have a history of producing
quarter size hail, if not a little bigger. Damaging wind gusts
over 55 mph are also possible with these thunderstorms as there
is a lot of wind shear associated with them. Locations where a
few rounds of showers and thunderstorms move over the area
multiple times could lead to localized flash flooding.
Otherwise, the fast progression of thunderstorms should prevent
flooding. The cold front will continue to advance east and
southeastward the remainder of the afternoon into this evening.

As the front clears each area, respectfully, a shift from
southwest to northwest winds will usher in cooler and drier air
by this evening, through the overnight and well into the
remainder of the weekend.

Low temperatures will drop into the 40s in the mountains to the
middle 60s in areas to the east.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
An upper trough will move slowly east on Sunday. A mix of sun
and clouds and noticeably cooler and drier air should fulfill
the remainder of the weekend. A stray shower or two Sunday
morning could occur near I-95 or areas to the east. Otherwise,
dry and cool conditions. Highs Sunday will be in the 70s and
cooler temperatures in the mountains. Lows Sunday night will
fall into the upper 40s and low 50s for most. Mountain locations
and river valley locations west of the Blue Ridge will see lows
in the low to mid 40s. Some high valley locations (i.e
Bittinger, MD, Canaan Valley, WV, and Mill Gap, VA) could see
lows drop into the 30s.

Skies will trend mostly sunny with ample dry air advection
funneling into the region on Monday. High temperatures may be a
touch warmer than Sunday owing to more sunshine. Lows Monday
night will fall back into the mid 40s and mid 50s; urban
locations and locations directly along the Chesapeake Bay will
see lows in the upper 50s and low 60s with mountain areas seeing
lows in the low to mid 40s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The weather pattern during the extended forecast period should
mainly be dominated by Canadian high pressure. This will favor
continued below average temperatures which would include seasonably
cool conditions overnight.

A longwave trough is forecast to push eastward in time with some
embedded shortwaves that will ride along a surface front stalled
along the Carolina to southeastern U.S. coast. The increase in lift
with this feature should carry additional cloud cover to areas east
of the Blue Ridge on Tuesday. This uptick in clouds likely lingers
into Wednesday as well. A 15 to 25 percent chance for showers also
exists over far southern Maryland on Wednesday morning into the
afternoon. Gradually such clouds and any showers will pull away by
Wednesday evening leading to a return of sunshine during subsequent
days. A decaying secondary cold front moves through on Thursday
before high pressure becomes reestablished over the northeastern
U.S. into next weekend.

Daily high temperatures during the period will mainly be in the
low/mid 70s through mid-week before a downsloping northwesterly wind
returns readings to the low 80s on Thursday. Thereafter,
temperatures return back into the mid 70s into the first half of
next weekend. As usual, the higher elevations can expect
temperatures around 10 to 15 degrees cooler than the rest of the
area. At night, ample radiational cooling will make for some chilly
nights during the period with some areas dropping into the mid/upper
40s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions expected at the terminals that do not encounter
convection late this afternoon and evening. MVFR cigs and visibs
otherwise in convection. Winds will shift around to the
northwest behind a passing cold front. Thunderstorms at MTN and
BWI will likely encounter damaging wind gusts at or near the
terminal. Some patchy fog could occur as well but this may be
offset due to cooler and drier air. VFR conditions return
Sunday as the front clears the area. A leftover shower or two is
possible over the metro corridor as the front slows early
Sunday morning. Winds will shift to the north and northwest
behind the front with gusts up to 15 kts. Lighter NW to NE winds
are expected Monday with VFR conditions.

VFR conditions are likely during the Tuesday through Thursday
period. While Canadian high pressure remains in charge over the
northeastern U.S., a frontal zone along the Carolina coast will
increase cloud cover east of the Blue Ridge on Tuesday/Wednesday.
Wind fields are forecast to shift multiple times while starting off
as easterly on Tuesday before turning more northerly by Wednesday.
Thereafter, winds turn a bit more north-northeasterly behind a weak
secondary front.

&&

.MARINE...
A small craft advisory is in effect late tonight through early
afternoon on Sunday due to gusty northwest winds behind a
passing front. In the meantime, this afternoon there is a marine
weather statement due to southerly channeling ahead of the
front. Special Marine Warnings are ongoing or imminent through
early evening due to the thunderstorms. Lighter NW to NE winds
are expected Monday

The combination of high pressure over the northeastern U.S. and a
frontal zone off the southeastern U.S. will increase overall
pressure gradients Tuesday; consequently, some marine winds
could near Small Craft Advisory levels. Gradients relax some
Wednesday resulting in slightly lower winds.

&&

.TIDES/COASTAL FLOODING...
A wind shift will follow the passage of a strong cold front
that should result in decreasing water levels tonight through
at least early Monday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 AM to 4 PM EDT Sunday for
     ANZ531>534-537>543.

&&

SYNOPSIS...DHOF
NEAR TERM...KLW/DHOF
SHORT TERM...DHOF/KJP
LONG TERM...BRO
AVIATION...BRO/KLW
MARINE...BRO/KLW
TIDES/COASTAL FLOODING...KLW
Hazardous weather outlook, Sep 6, 2:01 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
301 AM EDT Sat Sep 6 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-070715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
301 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this afternoon and
early evening, with damaging winds and large hail being the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-070715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
301 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible this afternoon mainly east
of Interstate 81, with damaging winds and large hail being the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-070715-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
301 AM EDT Sat Sep 6 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Sep 6, 2:08 PM EST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
308 PM EDT Sat Sep 06 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Marine Tstm Wind 4 S Middle River        39.25N  76.37W
09/06/2025  M39 mph          ANZ531             MD   Buoy

&&

Event Number LWX2506665

JMG
Local storm report, Sep 6, 2:16 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
316 PM EDT Sat Sep 06 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             2 SSE Bel Air           39.51N  76.34W
09/06/2025  E1.00 inch       Harford            MD   Trained Spotter

&&

Event Number LWX2506666

EST

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rappahannock

When
September 6, 2:37 PM EST
Where
Rappahannock County, 0.75 mi SE of Washington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.713, -78.160

A tree blew down on US-522 Lee Highway near Shenandoah National Park.

Thunderstorm Wind, Rappahannock

When
September 6, 2:45 PM EST
Where
Rappahannock County, 1.54 mi SE of Sperryville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.656, -78.228

Several trees and large tree limbs blew down and minor crop damage was reported southeast of Sperryville.

Thunderstorm Wind, Rappahannock

When
September 6, 3:06 PM EST
Where
Rappahannock County, 0.7 mi NNE of Amissville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.679, -77.993

Two trees blew down in Amissville.

Thunderstorm Wind, Fauquier

When
September 6, 3:25 PM EST
Where
Fauquier County, 0.93 mi W of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.718, -77.797

A tree blew down along Walker Drive.

Thunderstorm Wind, Fauquier

When
September 6, 3:25 PM EST
Where
Fauquier County, 0.75 mi WSW of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.717, -77.793

A tree blew down near Eva Walker Park.

Thunderstorm Wind, Fauquier

When
September 6, 3:26 PM EST
Where
Fauquier County, 2.13 mi S of Orlean
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.719, -77.948

Several power lines blew down along John E. Mann Street.

Thunderstorm Wind, Fauquier

When
September 6, 3:26 PM EST
Where
Fauquier County, 1.03 mi WSW of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.713, -77.797

A tree blew down near the intersection of West Lee Street and Ashby Street.

Thunderstorm Wind, Fauquier

When
September 6, 3:26 PM EST
Where
Fauquier County, 0.92 mi W of Warrenton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.720, -77.797

A tree blew down along Alexandria Pike near Moorehead Drive.

Thunderstorm Wind, Arlington

When
September 6, 4:00 PM EST
Where
Arlington County, 1.78 mi SSE of South Washington
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.847, -77.034

A wind gust of 52 knots (60 MPH) was measured by the ASOS at Ronald Reagan Washington National Airport (KDCA).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1282944, 1282945, 1282946, 1282947, 1282948, 1282949, 1282950, 1282951, 1282952.